Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 130, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Aug 14, 2024, 6:45 PM CDT for Gage County, Nebraska. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2024, 6:45 PM CDT (23:45 UTC)
- Expired
- Aug 14, 2024, 7:01 PM CDT
- In force
- 16 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Gage County, NE
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 5:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 510 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 14, 6:03 PM CDT, 42 minutes earlier. Its key messages:
- Severe storms are possible this evening (10-20% chance). Large hail, damaging winds, tornadoes, and localized heavy rain leading to flooding will be possible.
- There will be another chance for severe storms Thursday afternoon and evening (5-15%) with primary hazards being damaging winds and large hail.
- Temperatures stay seasonably warm through early next week with additional chances for nighttime storms.
Area forecast discussion, Aug 14, 6:03 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 603 PM CDT Wed Aug 14 2024 .KEY MESSAGES... - Severe storms are possible this evening (10-20% chance). Large hail, damaging winds, tornadoes, and localized heavy rain leading to flooding will be possible. - There will be another chance for severe storms Thursday afternoon and evening (5-15%) with primary hazards being damaging winds and large hail. - Temperatures stay seasonably warm through early next week with additional chances for nighttime storms. && .DISCUSSION... Issued at 153 PM CDT Wed Aug 14 2024 This afternoon - tonight: Skies are clearing across eastern Nebraska and southwest Iowa this afternoon, preparing our area for the potential for severe storms this evening. A shortwave trough will bring a dry line boundary through triggering storms sometime between 5 and 8 PM, with some CAMs showing earlier convection in Kansas expanding north and developing storms near Gage County around 5 to 6 PM, and the HRRR holding off on convection until closer to 8 PM. In either case, the environment is looking very unstable this afternoon with 3000-4000 J/kg of SB CAPE and strong low-level shear. Some models have as much as 400+ m2/s2 of 0-3km shear. Looking closer to the ground, 0-1km shear will be 200+ m2/s2. This is looking like a much better set-up for severe weather than 24 hours ago, with potential for 2+ inch hail and damaging winds of 75 mph. Tornadoes will also be possible due to the high amount of low-level shear, and LCLs below 1000 m. The area of greatest potential for severe weather is generally east of Highway 77 in Nebraska through southwest Iowa. We're expecting storms to develop initially into supercells, merging into a line around or just west of the Missouri River. Once the line develops, the tornado threat will lessen, but not completely go away, and transition into more of a damaging wind and heavy rain threat. The severe weather threat should be out of our area by midnight at the latest. Thursday: We have another severe weather threat on Thursday as another shortwave moves through during the afternoon/evening. This looks less menacing as we won't be quite as unstable, with SB CAPE only around 1800-2500 J/kg, and significantly less low-level shear. There will still be sufficient shear and instability for a severe potential, however, with the greatest threats being large hail up to half-dollar-size and damaging winds of 60 mph. These storms appear to initiate north of I-80 and track into southeast Nebraska and southwest Iowa during the evening. They will likely be out of our area by 10 PM. Friday-Tuesday: Over the weekend we see the summertime ridge build back up over the Rocky Mountain region, with temperatures trending upward across our area. Dry weather is expected on Friday through the day on Saturday, but we'll have to watch Saturday night into Sunday as the UL-Jet moves across our area for the potential for the development of an overnight MCS. Several models develop one, but vary in location of the system from as far north as the Dakotas to right over our area. With more of the models staying dry over our area, right now precipitation potential is low around 15-20%. Early next week we see the ridge expand eastward leading to seasonably warm daytime temperatures and additional chances for nighttime storm potential. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 603 PM CDT Wed Aug 14 2024 Showers and thunderstorms are developing across portions of eastern NE as of 6 PM (23z) and that activity will become increasingly widespread over the next 2-4 hours with KLNK and KOMA the most likely locations to be impacted. MVFR to potentially IFR conditions are possible in the heaviest downpours with locally strong wind gusts as well. The storms are expected to shift east of the area by 05-06z with winds switching to west and then northwest. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...Flood Watch until 4 AM CDT Thursday for NEZ052-053-067. IA...Flood Watch until 4 AM CDT Thursday for IAZ079-080-090-091. && DISCUSSION...McCoy AVIATION...Mead
Hazardous weather outlook, Aug 14, 1:57 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 157 PM CDT Wed Aug 14 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-150900- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 157 PM CDT Wed Aug 14 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a 10-20% chance of severe storms generally east of Highway 77, from around 5 PM through midnight. Large hail up to 2.5 inches in diameter, damaging winds up to 75 mph, a couple tornadoes, and localized flooding will all be possible with severe storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to isolated storms will be possible again Thursday afternoon (5-10% chance) with hail and gusty winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into tonight.
In the hours before
Local storm report, Aug 14, 6:31 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
631 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Hail 2 W Odell 40.05N 96.84W
08/14/2024 E1.00 Inch Gage NE Trained Spotter
&&
mwThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:17 AM CDT | Areal Flood Advisory | OAX | Cass, Douglas, Sarpy | 3 hr |
| Aug 14, 3:58 AM CDT | Flash Flood Warning | OAX | Douglas, Sarpy | 3 hr |
| Aug 14, 5:10 PM CDT | Flood Watch | OAX | Cass, Douglas, Sarpy | 9 hr |
| Aug 14, 6:05 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 40 min |
| Aug 14, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 35 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.